Friday, September 03, 2004

Terri's "Exit Protocol" Discovered In Hospice Documents

Cheryl Ford, RN, a nurse from Tampa who has been very active in the efforts to save Terri's life, recently undertook, on behalf of the Schindlers, a review of medical records from when Terri was first admitted to Woodside Hospice. Woodside Hospice is run by Hospice of the Florida Suncoast. It is of interest to note that Michael Schiavo's attorney, George Felos, was a member of the Board of Directors of Hospice of the Florida Suncoast until the Terri Schiavo case began to attract widespread public attention a few years ago.

In her research, Ms. Ford found a document titled "Exit Protocol" in Terri's file. The document is on Hospice of the Florida Suncoast "Patient Care Notes" stationery, and is dated April 19, 2001. This document lays out, in clinical detail, the procedures to be followed in bringing about Terri's death by starvation and dehydration.

I reproduce here, in entirety and verbatim, the contents of this document. It was sent to me in the form of an Adobe PDF document. It is not yet available on the web, but as soon as it becomes available I will post a link to it.

The text of the document is in black type, my comments and explanations will be presented in red type

Exit Protocolxxxxxxxxxxxx00038

Patient Care Notesxxxxxxxxxxxxx The Hospice
xxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxOf The Florida Suncoast


4/19/01xxxxxxxxxxxxxClinical Pharmacy
xxxxxxxxxxxxxxRe: Medication review and symptom management

Pt. is a 37 yo woman in a vegetative state with no apparent signs of distress. Enteral tube-feeding to be discontinued on 4/20/01.

Current Medications:

1. antacid suspension 1-2 tablespoons prn [prn = "as needed"]

2. Naproxen suspension 375 mg Q8* prn menstrual cramps. [Q8* prn = "every 8 hours as needed". Naproxen is a pain-relieving and anti-inflamatory drug. ]

3. Vitamin liquid daily.

Upon discontinuation of enteral feeding the following signs/symptoms may or may not occur. The following is a brief list of symptoms for which to monitor and recommended interventions.

1. d/c ["discontinue"] antacid. d/c Naproxen suspension.

2. d/c Vitamin liquid

3. Monitor symptoms of pain/discomfort. If noted, medicate with Naproxen rectal suppository 375 mg Q8* prn.

Wait a minute! George Felos, Michael Schiavo, and all the other advocates of feeding-tube removal have been saying repeatedly that dying by denial of nutrition & hydration is "peaceful" and "painless". They've both said so in interviews and press conferences, such as on Larry King Live. So if dying by denial of nutrition and hydration is, as Michael said, "painless and probably the most natural way to die", then why is medication needed for pain and discomfort?

4. Signs of compromised skin integrity — continue vigilant skin care, provide moistener to lips, consult wound-care specialist if needed.

As the body dehydrates, the skin loses its tone and dries out. Left untreated, this will lead to cracking and bleeding. The lips are even more sensitive in this respect. "Vigilant skin care" is the liberal use of lotions and moisteners to mask these symptoms. The lips must be continually swabbed with special moisteners, and have lip balm applied to them. In the last stages, though, in spite of such measures, skin breakdown often occurs. Because of the body's debilitated state, normal healing mechanisms do not function. Hence the need to consult wound-care specialists to deal with ulcers and open sores.

5. Signs of dehydration
(A) dry lips, mouth. Swab saliva substitute inside mouth prn. (see next page)

After a few days without water, the body stops producing saliva, necessitating the use of a "saliva substitute" to avoid ulceration in the mouth, and a characteristic foul odor on the patient's breath. The cessation of salivation also leads to other complications which appear in the "pulmonary" section.


Patient Care Notesxxxxxxxxxxxxx The Hospice
xxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxOf The Florida Suncoast


4/19/01xxxxxxxxxClinical Pharmacy Note — continued

xxxxxxxxxxxxxSigns of dehydration — continued

(B) decreased urinary output - no change in care plan.

While there may be "no change in care plan", one of the effects of dehydration is incontinence. The patient's diapers or "chux" pads will need to be changed more frequently, until such output ceases entirely.

6. Pulmonary
(A) Inability to clear secretions - reposition and swab mouth, consider scopolamine patch behind ear every 3 days.

Dehydration causes the natural mucus secretions of the mouth, nose, and throat to thicken, as the body struggles to protect these delicate membranes. The lack of saliva exacerbates this problem, preventing the normal swallowing of these secretions. These thick deposits can interfere with breathing. The use of the scopolamine patch promotes drying of these secretions, which prevents their build-up, but hastens the breakdown of the tissues.

(B) dyspnea ["difficulty in breathing"] — nebulize low dose 2-5 mg morphine sulfate Q4* prn.

In the last stages of dehydration/starvation, the patient's breathing will become difficult and labored. He or she may even begin gasping for breath, as even the lungs' ability to effect transfer of gases is compromised. Morphine nebulized into a fine spray relaxes bronchial passages and relieves these symptoms. However, because of the resultant decrease in respiratory efficiency, this may hasten death.

7. Multifocal myoclonus or terminal agitation (sometimes caused by electrolyte imbalance). Consider diazepam rectal administration 5-10 mg. May repeat in 4 hours if not resolved then daily - twice daily as needed.

Myoclonus is twitching or spasm of the muscles. Multifocal means "occurring in many different parts of the body". This is usually the result of imbalance in electrolytes, the chemicals, such as salt, potassium, and calcium, which make your bodies internal electrical "batteries" work. Nerve impulses and muscle contractions are governed by electro-chemical reactions utilizing these chemicals. Dehydration causes these chemicals to be out of balance, interfering with normal nerve and muscle function. This can result in nerves and muscles "firing off" uncontrollably, causing spasm. The patient will writhe and become extremely agitated. If you have ever had muscle cramps resulting from strenuous exercise (especially when you have sweat profusely), you have some idea what this feels like. Imagine having this happen all over your body, repeatedly. Diazepam (more commonly known as Valium) is a muscle relaxant

8. Grand Mal seizure, which is highly unlikely given current conditions and lack of contributing factors (meds). Recommend diazepam 15 mg rectally as indicated in seizure management orders.

In the final stages of starvation and dehydration, the same electrolyte imbalances which can cause muscle spasm can also lead to uncontrolled firing of neurons in the brain, according to a similar mechanism. This results in seizures.

Thank you for the opportunity to collaborate regarding this patient's care.

I would observe, in conclusion, that most of the "treatments" described in this Exit Protocol are in fact not directed at easing the patient's true condition, but in masking the symptoms of dying by starvation and dehydration. These treatments are designed to create the appearance of a peaceful "slipping away", when nothing of the sort is happening. The medications hide the fact that the patient undergoes a lengthy and painful deterioration, in which his/her body wastes away cruelly. Remember this the next time you hear or read someone say that Terri should be "allowed" to die.